Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Wilmington, OH

July 6, 2003Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 6, 2003, 11:31 PM EDT for Mercer County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 11:31 PM EDT (03:31 UTC)
Expired
Jul 7, 2003, 5:30 AM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 070336
FFWILN
OHC107-070930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 530 AM EDT...

* WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS
  CONTAINING VERY HEAVY RAIN MOVING INTO MERCER COUNTY. RAINFALL 
  ACCUMULATION OF 3 TO 5 INCHES HAS FALLEN OVERNIGHT. AN ADDITIONAL
  2 TO 4 INCHES OF RAIN WILL EXASPERATE THE FLASH FLOOD SITUATION. 
  THE SAINT MARYS RIVER IS ALREADY FLOODING AND THIS ADDITIONAL 
  RAIN WILL ONLY AGGRAVATE THE FLOODING. THIS IS A LIFE THREATENING 
  SITUATION

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  COLDWATER...
  FORT RECOVERY...
  ROCKFORD...
  ST. HENRY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
AR/SH
1 follow-up statement
000 
WGUS71 KILN 070647
FFSILN
OHC107-070845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
247 AM EDT MON JUL 7 2003

...A FLASH FLOOD WARNING CONTINUES FOR MERCER COUNTY UNTIL 530 AM...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  COLDWATER...
  ROCKFORD...

SCATTERED AREAS OF LIGHT RAIN CONTINUED ACROSS MERCER COUNTY EARLY 
THIS MORNING.  HOWEVER...ADDITIONAL THUNDERSTORMS WERE DEVELOPING 
ACROSS NORTHERN INDIANA...AND THESE WILL MOVE BACK INTO MERCER 
COUNTY BY 4 AM.  ANY ADDITIONAL RAINFALL WILL AGGRAVATE ONGOING FLOODING 
PROBLEMS ACROSS THE COUNTY.  AT 1 AM...THE MERCER COUNTY EMA OFFICE 
REPORTED EVACUATIONS IN ROCKFORD AND ALONG THE SAINT MARYS RIVER.  
THIS IS A LIFE THREATENING SITUATION

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT
DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:14 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 6, 11:14 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1114 PM EDT SUN JUL 6 2003

DID A QUICK UPDATE TO POST FLOOD WATCH IN WEST CENTRAL OHIO THROUGH
8 AM.  THIS IS FOR CONVECTION THAT HAS QUICKLY FILLED IN OVER
NORTHERN INDIANA AND IS DRIFTING TO THE SOUTHEAST.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO.
IN...NONE.
KY...NONE.
 TIPTON
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 18 hours 38 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 6:59 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
659 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    MOUNT HEALTHY             OH   WIND DAMAGE
07/06/03   HAMILTON                       MANY TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Jul 6, 7:22 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
722 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 N DRY RIDGE             KY   WIND DAMAGE
07/06/03   GRANT                          POWER LINES DOWN

RLG
Local storm report, Jul 6, 7:48 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
748 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    SPRINGFIELD               OH   64 MPH WIND GUST
07/06/03   CLARK                          REPORTED AT CHANNEL 12
                                          (DAYTON) OBSERVING STATION
                                          AT SPRINGFIELD SUN

RLG
Local storm report, Jul 6, 8:22 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
822 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    COLUMBUS                  OH   WIND DAMAGE
07/06/03   FRANKLIN                       TREES REPORTED DOWN ON
                                          WEST SIDE OF CITY
Local storm report, Jul 6, 9:18 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
918 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    SAINT MARYS               OH   FLOOD
07/06/03   AUGLAIZE                       SEVERAL ROADS WITH HIGH
                                          WATER

0752 PM    1 N SAINT HENRY           OH   WIND DAMAGE
07/06/03   MERCER                         TREES, POWER LINES AND
                                          POWER POLES DOWN

RLG
Local storm report, Jul 6, 9:28 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
928 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CELINA                    OH   FLASH FLOOD
07/06/03   MERCER                         HIGH WATER ON SEVERAL
                                          ROADS

0815 PM    NEW PARIS                 OH   WIND DAMAGE
07/06/03   PREBLE                         TREES DOWN

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:03 PM EDTSevere Thunderstorm WarningILNPreble27 min
Jul 7, 12:07 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 12:30 AM EDTSevere Thunderstorm WarningILNDarke45 min
Jul 7, 1:18 AM EDTSevere Thunderstorm WarningILNMiami42 min
Jul 7, 1:38 AM EDTFlash Flood WarningILNLogan2 hr
Jul 7, 1:47 AM EDTSevere Thunderstorm WarningILNGreene43 min
Jul 7, 3:58 AM EDTFlash Flood WarningILNAuglaize3 hr
Jul 7, 4:43 AM EDTFlash Flood WarningILNDarke3 hr
Jul 7, 5:22 AM EDTFlash Flood WarningILNMercer4 hr
Jul 7, 1:02 PM EDTFlash Flood WarningILNMercer118 min
Jul 7, 2:08 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer52 min
Jul 7, 2:15 PM EDTSevere Thunderstorm WarningILNHardin, Logan, Shelby60 min
Jul 7, 3:43 PM EDTSevere Thunderstorm WarningILNFranklin47 min
Jul 7, 3:48 PM EDTSevere Thunderstorm WarningILNDelaware, Licking42 min
Jul 7, 3:59 PM EDTSevere Thunderstorm WarningILNFairfield46 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.